Arkansas, 2007

Flash Flooding in Arkansas, January 13, 2007

January 13, 2007 · NWS TSA · 4 events in 2 counties and zones

Persistent heavy rainfall ahead of a slow moving upper level low pressure system resulted in widespread flash flooding across Sebastian and Franklin Counties in west central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Persistent heavy rainfall ahead of a slow moving upper level low pressure system resulted in widespread flash flooding across Sebastian and Franklin Counties in west central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 13, 2:44 AM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Jan 13, 2:44 AM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
244 AM CST SAT JAN 13 2007

.DISCUSSION...
SECONDARY UPPER WAVE RAPIDLY LIFTING NORTHEAST ACROSS WESTERN
TEXAS THIS MORNING WITH AREAS OF RAIN/EMBEDDED THUNDERSTORMS
REDEVELOPING ACROSS NORTH TEXAS/SOUTHEAST OKLAHOMA. EXPECT
PRECIPITATION TO CONTINUE TO EXPAND IN COVERAGE THIS MORNING
INTO EARLY AFTERNOON HOURS WITH FREEZING RAIN ACROSS EAST CENTRAL
OKLAHOMA. THIS AREA HAS ALREADY SEEN POWER OUTAGES DUE TO DOWNED
TREES/POWER LINES AND UNFORTUNATELY THIS WILL LIKELY CONTINUE
TODAY AND SUNDAY. ALONG AND NORTH OF INTERSTATE 44...PRECIPITATION
COULD MAINLY STAY IN THE FORM OF SLEET AS SHALLOW AIR MASS REMAINS
COLD ENOUGH TO SUPPORT REFREEZING. 06Z NAM/WRF INDICATING THE
POTENTIAL FOR HEAVY RAIN ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS TODAY AND IF THIS SOLUTION VERIFIES WOULD LIKELY
SEE THE POTENTIAL FOR FLOODING ACROSS THIS AREA...ESPECIALLY ON
SUNDAY.

MAIN UPPER LOW BEGINS TO MOVE INTO THE CENTRAL PLAINS ON SUNDAY
WITH LIKELY THE MOST SIGNIFICANT ROUND OF WINTER WEATHER/HEAVY
RAINFALL.  SURFACE TEMPERATURES ACROSS FAR SOUTHEAST OKLAHOMA MAY
REMAIN JUST ABOVE FREEZING TODAY INTO SUNDAY...LIMITING THE ICE
POTENTIAL. WILL HOWEVER LET THE DAY SHIFT LOOK AT THIS A LITTLE
CLOSER CONCERNING REMOVING COUNTIES FROM THE WARNING. GIVEN THERE
COULD ALSO BE BRIEF PERIODS OF FREEZING RAIN MIXED WITH THE SLEET
ACROSS NORTHEAST OKLAHOMA/NORTH OF INTERSTATE 44 WILL CONTINUE
WITH THE ICE STORM WARNING. DID LOWER SOME OF THE ICE ACCUMULATIONS
ACROSS THIS AREA...ADDING AN ADDITIONAL INCH OF SLEET THROUGH SUNDAY.

BITTERLY COLD TEMPERATURES EXPECTED FOR EARLY NEXT WEEK AS ARCTIC
HIGH PRESSURE BUILDS INTO THE REGION.  WITH THE ICE/SLEET LIKELY
HANGING AROUND FOR SEVERAL DAYS WILL LIKELY SEE TEMPERATURES PLUMMET
TO NEAR ZERO MONDAY AND TUESDAY NIGHT WITH CLEAR SKIES/LIGHT
WINDS. ALSO WITH THE EXPECTED ICE COVER WENT BELOW GUIDANCE
THROUGH MUCH OF THE EXTENDED NORTH OF A MLC/FYV LINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   26  23  25  15 /  80  90  90  40
FSM   38  33  37  23 /  90  90 100  70
MLC   30  27  28  19 /  90  90 100  60
BVO   24  19  24  11 /  80  90  90  40
FYV   34  27  31  19 /  90  90 100  70
BYV   31  26  30  17 /  90  90 100  70
MKO   28  24  27  17 /  90  90  90  50
MIO   26  19  25  17 /  80  90  90  50
F10   26  24  26  17 /  90  90  90  50
HHW   35  35  33  24 /  90  90 100  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     FLASH FLOOD WATCH UNTIL 6 PM SUNDAY FOR OKZ049-OKZ053-OKZ076.

AR...ICE STORM WARNING UNTIL 6 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     FLASH FLOOD WATCH UNTIL 6 PM SUNDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...06
LONG TERM....12
Hazardous weather outlook, Jan 13, 4:54 AM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
454 AM CST SAT JAN 13 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
453 AM CST SAT JAN 13 2007

...DANGEROUS WINTER STORM CONTINUES TODAY AND TOMORROW...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EXTREME SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EXTREME SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...EXTREME SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

WINTER WEATHER.
	SLEET ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

	ADDITIONAL ACCUMULATIONS TOMORROW AND TOMORROW NIGHT.

	ICE ACCUMULATION.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SIGNIFICANT SLEET AND ICE ACCUMULATIONS... AS WELL AS 2 TO 3 INCHES
OF RAIN... HAVE OCCURRED ACROSS THE REGION WITH THE FIRST ROUND OF
A POTENT WINTER STORM. ROUND TWO WILL BEGIN LATER TODAY WITH MORE
OF THE SAME EXPECTED. THE FRIGID ARCTIC AIRMASS IN PLACE REMAINS
VERY SHALLOW. THIS WILL ALLOW FREEZING RAIN AND SLEET TO CONTINUE
TO BE THE PRECIPITATION TYPES NORTH OF THE FREEZING LINE. HEAVY
RAINFALL IS ONCE AGAIN EXPECTED SOUTH OF THE FREEZING LINE IN
EXTREME SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

WITH THE PRECIPITATION THAT HAS ALREADY OCCURRED...BOTH FROZEN AND
LIQUID...THE STAGE IS SET FOR POSSIBLE DISASTROUS CONSEQUENCES.
ANY FREEZING RAIN TODAY WILL EXACERBATE THE PROBLEMS CAUSED
BY THE PRIOR FROZEN PRECIPITATION. WIDESPREAD POWER OUTAGES WILL
BE POSSIBLE IN AREAS EXPERIENCING FREEZING RAIN TODAY AS TREES AND
POWER LINES BECOME HEAVY WITH ICE.

ANY ADDITIONAL FROZEN PRECIPITATION WILL ALSO FURTHER DETERIORATE ROAD
CONDITIONS AND MAKE TRAVEL EXTREMELY DANGEROUS IF NOT IMPOSSIBLE
IN SOME AREAS. IN AREAS WHERE HEAVY RAINFALL IS EXPERIENCED FLOODING
MAY QUICKLY OCCUR AS THE GROUND HAS ALREADY REACHED SATURATION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...WINTER WEATHER POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...DANGEROUS WIND CHILL POTENTIAL.
TUESDAY...DANGEROUS WIND CHILL POTENTIAL.
WEDNESDAY...DANGEROUS WIND CHILL POTENTIAL.
THURSDAY...DANGEROUS WIND CHILL POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE MOST SIGNIFICANT ROUND OF PRECIPITATION WITH THIS UPPER LEVEL
SYSTEM MAY OCCUR SUNDAY AS THE MAIN UPPER LOW MOVES OUT INTO THE
PLAINS. ADDITIONAL ICE AND SLEET ACCUMULATION WILL WORSEN AN
ALREADY DANGEROUS SITUATION. A THIRD DAY OF HEAVY RAIN IS EXPECTED
TO OCCUR ACROSS EXTREME SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS ON SUNDAY. AS A RESULT...FLOODING PROBLEMS ARE EXPECTED
TO WORSEN.

BITTERLY COLD TEMPERATURES AND DANGEROUS WIND CHILL VALUES WILL
BE LEFT IN THE WAKE OF THE DEPARTING STORM MONDAY THROUGH MOST OF
THE WEEK. INCREASED POST STORM WINDS MAY ALSO CONTINUE TO CAUSE
SPORADIC POWER OUTAGES AS ICE LADEN TREE LIMBS AND POWER LINES CONTINUE
TO FALL.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS AND OTHERS SHOULD MONITOR THE LATEST FORECASTS
AND WARNINGS AS THIS SIGNIFICANT WINTER WEATHER EVENT CONTINUES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jan 13, 8:51 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
851 AM CST SAT JAN 13 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131700-
BENTON-CARROLL-WASHINGTON AR-MADISON-CRAWFORD-FRANKLIN-SEBASTIAN-
PUSHMATAHA-CHOCTAW-OSAGE-WASHINGTON OK-NOWATA-CRAIG-OTTAWA-PAWNEE-
TULSA-ROGERS-MAYES-DELAWARE-CREEK-OKFUSKEE-OKMULGEE-WAGONER-
CHEROKEE-ADAIR-MUSKOGEE-MCINTOSH-SEQUOYAH-PITTSBURG-HASKELL-
LATIMER-LE FLORE-
INCLUDING THE CITIES OF...ROGERS...BENTONVILLE...BERRYVILLE...
EUREKA SPRINGS...FAYETTEVILLE...SPRINGDALE...HUNTSVILLE...
VAN BUREN...OZARK...CHARLESTON...FORT SMITH...ANTLERS...CLAYTON...
HUGO...PAWHUSKA...BARTLESVILLE...NOWATA...VINITA...MIAMI...
PAWNEE...TULSA...CLAREMORE...PRYOR...JAY...BRISTOW...OKEMAH...
OKMULGEE...WAGONER...TAHLEQUAH...STILWELL...MUSKOGEE...EUFAULA...
SALLISAW...MCALESTER...STIGLER...WILBURTON...POTEAU
851 AM CST SAT JAN 13 2007

...ICE STORM WARNING CONTINUES UNTIL 6PM SUNDAY FOR MOST OF
EASTERN OKLAHOMA AND PARTS OF NORTHWEST ARKANSAS...

A WINTER STORM CONTINUES ACROSS MUCH OF THE SOUTHERN PLAINS THIS
MORNING AND WILL CONTINUE WITH AN ON AND OFF MIX OF PRECIPITATION
THROUGH SUNDAY BEFORE DIMINISHING SUNDAY NIGHT.

THIS MORNING...A COUPLE OF AREAS OF PRECIPITATION WAS OCCURRING.
IN SOUTHEAST OKLAHOMA AND MUCH OF WEST CENTRAL AND NORTHWEST
ARKANSAS WAS REPORTING MAINLY RAIN ALTHOUGH SOME FREEZING
RAIN MAY BE MIXED IT IN THE NORTHERN PART OF THIS PRECIPITATION
ZONE.

A STRIP OF MOSTLY SLEET WITH SOME FREEZING RAIN WAS MOVING
NORTHEAST THROUGH THE TULSA AREA. THIS AREA OF SLEET WILL
BE AFFECTING NORTHEAST OKLAHOMA DURING THIS MORNING.

REPORTS FROM LAW ENFORCEMENT INDICATED THAT AN AREA OF ABOVE
SURFACE ICING WAS FROM MCALESTER NORTH AND NORTHEAST ACROSS THE
AREA FROM HENRYETTA....OKMULGEE AND MUSKOGEE INTO
MAYES COUNTY AND TO SOUTHERN CRAIG COUNTY. SCATTERED POWER
OUTAGES WERE REPORTED IN THIS AREA. ROADS IN THIS AREA
WERE REPORTED TO WET WITH ICY SPOTS...ESPECIALLY ON BRIDGES AND
OVERPASSES SOUTH OF INTERSTATE 40 WITH WORSE CONDITIONS
TO THE NORTH.

TO THE NORTH OF INTERSTATE 44...MAINLY SLEET AND FREEZING
RAIN OCCURRED. CONSIDERABLE ICE AND VERY DANGEROUS TRAVEL
CONDITIONS WERE REPORTED.

ADDITIONAL PRECIPITATION WILL BE MOVING ACROSS THE AREA
THIS MORNING...AND AGAIN LATE TODAY...TONIGHT AND INTO
SUNDAY UNTIL THE UPPER LEVEL SYSTEM MOVES EAST OF THE
AREA LATE SUNDAY.

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Sebastian

When
January 13, 10:05 AM CST to 4:00 PM CST
Where
Sebastian County, Ft Smith
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.380, -94.420

Several roads were flooded and closed around town.

Flash Flood, Franklin

When
January 13, 10:30 AM CST to 4:00 PM CST
Where
Franklin County, Ozark
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.500, -93.830

Several roads were flooded and closed around town.

Flash Flood, Franklin

When
January 13, 12:00 PM CST to 4:00 PM CST
Where
Franklin County, Vesta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.380, -94.030

Several roads were flooded and closed around town.

Flash Flood, Sebastian

When
January 13, 12:20 PM CST to 4:00 PM CST
Where
Sebastian County, Lavaca
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.330, -94.180

Several roads were flooded and closed around town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13735, 13737, 13738, 13736.